IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Estimating economic relationships subject to firm- and time-varying equality and inequality constraints

  • Christopher J. O'Donnell

    (School of Economics, University of New England NSW 2351, Australia)

  • Alicia N. Rambaldi

    (University of Queensland, Brisbane, QLD 4072, Australia)

  • Howard E. Doran

    (School of Economics, University of New England NSW 2351, Australia)

Applied econometricians often fail to impose economic regularity constraints in the exact form economic theory prescribes. We show how the Singular Value Decomposition (SVD) Theorem and Markov Chain Monte Carlo (MCMC) methods can be used to rigorously impose time- and firm-varying equality and inequality constraints. To illustrate the technique we estimate a system of translog input demand functions subject to all the constraints implied by economic theory, including observation-varying symmetry and concavity constraints. Results are presented in the form of characteristics of the estimated posterior distributions of functions of the parameters. Copyright © 2001 John Wiley & Sons, Ltd.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://qed.econ.queensu.ca:80/jae/2001-v16.6/
File Function: Supporting data files and programs
Download Restriction: no

Article provided by John Wiley & Sons, Ltd. in its journal Journal of Applied Econometrics.

Volume (Year): 16 (2001)
Issue (Month): 6 ()
Pages: 709-726

as
in new window

Handle: RePEc:jae:japmet:v:16:y:2001:i:6:p:709-726
Contact details of provider: Web page: http://www.interscience.wiley.com/jpages/0883-7252/

Order Information: Web: http://www3.interscience.wiley.com/jcatalog/subscribe.jsp?issn=0883-7252 Email:


References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Christopher J. O'Donnell & C. Richard Shumway & V. Eldon Ball, 1999. "Input Demands and Inefficiency in U.S. Agriculture," American Journal of Agricultural Economics, Agricultural and Applied Economics Association, vol. 81(4), pages 865-880.
  2. Siddhartha Chib & Edward Greenberg, 1994. "Markov Chain Monte Carlo Simulation Methods in Econometrics," Econometrics 9408001, EconWPA, revised 24 Oct 1994.
  3. Moschini, GianCarlo & Meilke, Karl D., 1989. "Modeling the Pattern of Structural Change in U.S. Meat Demand," Staff General Research Papers 11266, Iowa State University, Department of Economics.
  4. repec:ner:tilbur:urn:nbn:nl:ui:12-364384 is not listed on IDEAS
  5. Diewert, Walter E & Wales, Terence J, 1987. "Flexible Functional Forms and Global Curvature Conditions," Econometrica, Econometric Society, vol. 55(1), pages 43-68, January.
  6. Griffiths, William E. & O'Donnell, Christopher J. & Cruz, Agustina Tan, 2000. "Imposing regularity conditions on a system of cost and factor share equations," Australian Journal of Agricultural and Resource Economics, Australian Agricultural and Resource Economics Society, vol. 44(1), March.
  7. repec:cup:etheor:v:12:y:1996:i:3:p:409-31 is not listed on IDEAS
  8. Geweke, John, 1986. "Exact Inference in the Inequality Constrained Normal Linear Regression Model," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 1(2), pages 127-41, April.
  9. Villezca-Becerra, Pedro A. & Shumway, C. Richard, 1992. "Multiple-Output Production Modeled With Three Functional Forms," Journal of Agricultural and Resource Economics, Western Agricultural Economics Association, vol. 17(01), July.
  10. Terrell, Dek, 1996. "Incorporating Monotonicity and Concavity Conditions in Flexible Functional Forms," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 11(2), pages 179-94, March-Apr.
  11. K.W. Clements & H.Y. Izan, 1987. "The Measurement of Inflation: A stochastic approach," Economics Discussion / Working Papers 87-02, The University of Western Australia, Department of Economics.
  12. V. Eldon Ball & Frank M. Gollop & Alison Kelly-Hawke & Gregory P. Swinand, 1999. "Patterns of State Productivity Growth in the U.S. Farm Sector: Linking State and Aggregate Models," American Journal of Agricultural Economics, Agricultural and Applied Economics Association, vol. 81(1), pages 164-179.
  13. Selvanathan, E A, 1989. "A Note on the Stochastic Approach to Index Numbers," Journal of Business & Economic Statistics, American Statistical Association, vol. 7(4), pages 471-74, October.
  14. Doran, Howard E. & Rambaldi, Alicia N., 1997. "Applying linear time-varying constraints to econometric models: With an application to demand systems," Journal of Econometrics, Elsevier, vol. 79(1), pages 83-95, July.
  15. van Soest, A.H.O. & Kooreman, P. & Kapteyn, A.J., 1990. "Coherency and regularity of demand systems with equality and inequality constraints," Discussion Paper 1990-1, Tilburg University, Center for Economic Research.
  16. Adolf Buse, 1998. "Testing Homogeneity in the Linearized Almost Ideal Demand System," American Journal of Agricultural Economics, Agricultural and Applied Economics Association, vol. 80(1), pages 208-220.
  17. Deaton, Angus S & Muellbauer, John, 1980. "An Almost Ideal Demand System," American Economic Review, American Economic Association, vol. 70(3), pages 312-26, June.
  18. Blanciforti, Laura & Green, Richard, 1983. "The Almost Ideal Demand System: A Comparison and Application to Food Groups," Agricultural Economics Research, United States Department of Agriculture, Economic Research Service, issue 3.
  19. Coelli, T J, 1996. "Measurement of Total Factor Productivity Growth and Biases in Technological Change in Western Australian Agriculture," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 11(1), pages 77-91, Jan.-Feb..
  20. C. Richard Shumway, 1989. "Testing Structure and Behavior with First- and Second-order Taylor Series Expansions," Canadian Journal of Agricultural Economics/Revue canadienne d'agroeconomie, Canadian Agricultural Economics Society/Societe canadienne d'agroeconomie, vol. 37(1), pages 95-109, 03.
  21. Bewley, R. A., 1983. "Tests of restrictions in large demand systems," European Economic Review, Elsevier, vol. 20(1-3), pages 257-269, January.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:jae:japmet:v:16:y:2001:i:6:p:709-726. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing)

or (Christopher F. Baum)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.